Alert archive / California / Wind Advisories in 2008

Wind Advisory 80, NWS San Diego, CA

October 21, 20084 counties in California

NWS San Diego, CA issued this wind advisory at Oct 21, 2008, 9:07 PM PDT for 4 counties in California. It took effect at Oct 22, 2008, 2:00 AM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2008, 9:07 PM PDT (04:07 UTC)
In effect from
Oct 22, 2008, 2:00 AM PDT
Expired
Oct 22, 2008, 5:00 PM PDT
In force
15 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2008-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2008-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3237 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 220408
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
907 PM PDT TUE OCT 21 2008

...WIND ADVISORY FOR THE INLAND EMPIRE AND SANTA ANA MOUNTAINS...

.STRONG HIGH PRESSURE OVER THE INTERIOR WEST WILL PRODUCE OFFSHORE
FLOW ACROSS SOUTHERN CALIFORNIA. WINDS WILL BE STRONGEST BELOW
PASSES AND CANYONS LATE TONIGHT THROUGH WEDNESDAY AFTERNOON.

CAZ048-057-220930-
/O.NEW.KSGX.WI.Y.0080.081022T0900Z-081023T0000Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
907 PM PDT TUE OCT 21 2008

...WIND ADVISORY IN EFFECT FROM 2 AM TO 5 PM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 5 PM PDT WEDNESDAY. 

NORTHEAST WINDS 20 TO 30 MPH WITH GUSTS TO 55 MPH MAINLY BELOW
PASSES AND CANYONS.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MM
3 follow-up statements
000 
WWUS76 KSGX 220627
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1127 PM PDT TUE OCT 21 2008

CAZ042-043-050-221600-
/O.NEW.KSGX.FG.Y.0014.081022T0627Z-081022T1600Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN DIEGO COUNTY VALLEYS-
1127 PM PDT TUE OCT 21 2008

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A DENSE FOG
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM PDT WEDNESDAY. 

WIDESPREAD DENSE FOG IS EXPECTED TO PERSIST THROUGH SUNRISE. VISIBILITIES
ARE EXPECTED TO BEGIN IMPROVING AFTER 8 AM AS THE FOG BURNS OFF AND
CLEARS TOWARD THE COAST.

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE LOW BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF
YOU.

$$

CAZ048-057-221600-
/O.CON.KSGX.WI.Y.0080.081022T0900Z-081023T0000Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
1127 PM PDT TUE OCT 21 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT WEDNESDAY. 

NORTHEAST WINDS 20 TO 30 MPH WITH GUSTS TO 55 MPH MAINLY BELOW
PASSES AND CANYONS.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MACKECHNIE
000 
WWUS76 KSGX 221558
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
858 AM PDT WED OCT 22 2008

CAZ042-043-050-221700-
/O.EXP.KSGX.FG.Y.0014.000000T0000Z-081022T1600Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN DIEGO COUNTY VALLEYS-
858 AM PDT WED OCT 22 2008

...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

THE DENSE FOG ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 AM PDT THIS
MORNING.

THE FOG IS LIFTING AND VISIBILITIES WILL NO LONGER BE RESTRICTED.

$$

CAZ048-057-230000-
/O.CON.KSGX.WI.Y.0080.000000T0000Z-081023T0000Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
858 AM PDT WED OCT 22 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON. 

WINDS WILL BE MOSTLY NORTHEAST 20 TO 25 MPH WITH GUSTS TO 35
MPH...MAINLY BELOW PASSES AND CANYONS. THE MORE WIND PRONE AREAS
OF THE SANTA ANA MOUNTAINS AND BELOW THE CAJON PASS COULD SEE
WINDS OF 20 TO 30 MPH WITH GUSTS OF 50 TO 55 MPH AT TIMES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

PG
000 
WWUS76 KSGX 222349
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
449 PM PDT WED OCT 22 2008


CAZ048-057-230100-
/O.EXP.KSGX.WI.Y.0080.000000T0000Z-081023T0000Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
449 PM PDT WED OCT 22 2008

...WIND ADVISORY WILL EXPIRE AT 5 PM PDT THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 5 PM PDT THIS AFTERNOON. 



$$

ATKIN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Oct 21, 9:00 PM PDT, 7 minutes earlier.

Area forecast discussion, Oct 21, 9:00 PM PDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PDT TUE OCT 21 2008

.SYNOPSIS...
HIGH PRESSURE AND OFFSHORE FLOW WILL STRENGTHEN TONIGHT INTO
WEDNESDAY...BRINGING A WARMING AND DRYING TREND. OFFSHORE WINDS WILL
INCREASE WEDNESDAY MORNING...ESPECIALLY IN AND BELOW CANYONS AND
PASSES. IT WILL REMAIN WARM AND DRY...EVEN AFTER THE WINDS
DECREASE...THROUGH THE WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE FOG CONTINUES TO STICK TO THE SAN DIEGO COUNTY COAST...BUT THIS
IS NOT EXPECTED TO LAST ALL NIGHT. THE OFFSHORE FLOW WILL CRANK UP
OVERNIGHT AND THIS WILL BRING NORTHEAST WINDS TO THE FAVORED PASSES
AND CANYON AREAS LIKE RIALTO AND FREMONT CANYON. THIS WILL NOT BE A
WIDESPREAD EVENT...BUT WINDS 20 TO 30 MPH WITH GUSTS TOPPING 50 MPH
ARE EXPECTED IN THOSE FAVORABLE AREAS. THE OFFSHORE GRADIENT CAUSED
BY COLD AIR OVER IDAHO WILL BE THE ONLY FORCING MECHANISM TO DRIVE
THESE WINDS. WINDS THROUGH AND BELOW THE PENINSULAR RANGE (THINK
BEAUMONT AND CAMPO) WILL BE A LITTLE DELAYED AND NOT AS STRONG. THE
OFFSHORE GRADIENT WEAKENS A LITTLE WEDNESDAY AFTERNOON...BUT
CONTINUES DECENTLY TIGHT THURSDAY MORNING. THE WINDS WILL FOLLOW
SUIT...DECREASING LATE WEDNESDAY...BUT CONTINUING THURSDAY MORNING.
BY NOON THURSDAY ALL THE WINDS END PRETTY MUCH. TEMPERATURES WILL BE
IN THE 90S FOR ALL AREAS EXCEPT THE IMMEDIATE COAST AND HIGHER
ELEVATIONS. THE UPPER HIGH BRINGING ALL THIS WARM DRY AIR WILL
CONTINUE UNSEASONABLY STRONG AT LEAST THROUGH MONDAY. BUT WEAK LOW
PRESSURE CENTERS IN OUR VICINITY WITHIN THE GIANT RIDGE COULD
RESTRAIN THE TEMPERATURES JUST A LITTLE. WARM AND DRY IS THE MESSAGE
WITH VERY LITTLE VARIATION THROUGH MONDAY. TOWARD THE MIDDLE OF NEXT
WEEK THERE COULD BE A DIP IN THE JET STREAM WHICH WOULD PUT US IN A
WEAK TROUGH PATTERN AND A COOLING TREND.

&&

.AVIATION...220300Z
MARINE LAYER DEPTH WAS 400 FEET DEEP THIS EVENING. AT 04Z CLOUDS AND
HAZE LINGERED ALONG THE SAN DIEGO COUNTY COASTLINE FROM NFG TO
NRS...WITH DENSE FOG AT NZY AND SAN. SANTA ANA EFFECTS WILL BE
DELAYED AT THE COAST MEANING THE LOW CLOUDS AND DENSE FOG WILL
LINGER THROUGH 09Z-12Z AT THE COAST.

AFTER 12Z THE CLOUDS WILL DISSIPATE AS STRONGER OFFSHORE FLOW
DEVELOPS AND SCOURS OUT THE CLOUDS AND DENSE FOG BETWEEN 12Z-15Z
WED. DRY SANTA ANA CONDITIONS WILL PREVAIL THEREAFTER...WITH CLEAR
SKIES AND UNRESTRICTED VIS THROUGH AT LEAST FRIDAY.

INCREASING TURBULENCE AND LOW LEVEL WIND SHEAR TONIGHT THROUGH
WEDNESDAY...WITH STRONGEST UP AND DOWN DRAFTS IN THE VCNTY OF KONT.

&&

.FIRE WEATHER...
STRENGTHENING SURFACE HIGH PRESSURE OVER THE GREAT BASIN WILL TEAM
UP WITH HIGH PRESSURE ALOFT TO BRING VERY WARM AND DRY OFFSHORE
CONDITIONS WEDNESDAY. LOCALLY GUSTY OFFSHORE WINDS ARE EXPECTED TO
DEVELOP OVERNIGHT THROUGH AND BELOW PASSES AND CANYONS OF THE SAN
BERNARDINO AND SANTA ANA MOUNTAINS. THE STRONGEST WINDS SHOULD BE
LOCALIZED IN THE WIND PRONE AREAS...WITH TOP GUSTS NEAR 55 MPH
POSSIBLE. FARTHER SOUTH ON THE SAN DIEGO AND RIVERSIDE COUNTY
MOUNTAINS WIND GUSTS MAY PEAK NEAR 40 MPH AT TIMES IN WIND FAVORED
AREAS. THE STRONGEST WINDS WILL BE ON WEDNESDAY...BUT BREEZY
CONDITIONS ARE LIKELY TO PERSIST THROUGH AND BELOW FAVORED CANYONS
AND PASSES THURSDAY MORNING. RELATIVE HUMIDITY WILL DROP QUICKLY
TONIGHT AND REMAIN LOW THROUGH AT LEAST FRIDAY AS DAYTIME
TEMPERATURES CLIMB SHARPLY. A RED FLAG WARNING HAS BEEN ISSUED FOR
WINDS AND LOW HUMIDITY FOR NORTHERN AREAS LATE TONIGHT AND WEDNESDAY
MORNING...THEN MAINLY FOR EXTENDED PERIODS OF HUMIDITY LESS THAN TEN
PERCENT FOR ALL MOUNTAINS AND VALLEYS BEGINNING LATE WEDNESDAY
MORNING AND CONTINUING THROUGH FRIDAY EVENING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING FROM 2 AM WEDNESDAY TO 11 PM FRIDAY FOR THE VALLEYS
AND MOUNTAINS. SEE LAXRFWSGX.

WIND ADVISORY FROM 2 AM TO 5 PM WEDNESDAY FOR THE INLAND EMPIRE AND
SANTA ANA MOUNTAINS. SEE LAXNPWSGX.

&&

PUBLIC/FIRE WEATHER...MM
AVIATION...MOEDE
Hazardous weather outlook, Oct 21, 9:00 PM PDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PDT TUE OCT 21 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-221300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
900 PM PDT TUE OCT 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

FOR LATE TONIGHT...RED FLAG WARNING FOR DRY...LOCALLY BREEZY
CONDITIONS...WHICH WILL ELEVATE WILDFIRE POTENTIAL IN THE SAN
BERNARDINO MOUNTAINS...THE INLAND EMPIRE AND THE SANTA ANA MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY THROUGH FRIDAY...RED FLAG WARNING FOR
DRY...HOT...LOCALLY BREEZY CONDITIONS...WHICH WILL ELEVATE WILDFIRE
POTENTIAL IN THE FOOTHILLS AND VALLEYS.

FOR WEDNESDAY...WIND ADVISORY IN THE INLAND EMPIRE AND SANTA ANA
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

PG/MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 11:27 PM PDTDense Fog AdvisorySGXSan Diego10 hr

Nearby

Wind Advisories in California, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.